Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Morristown, TN

July 31, 2020Greene County, Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2020, 7:26 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 7:26 PM EDT (23:26 UTC)
Expired
Jul 31, 2020, 8:00 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:45 PM EDTTSTM WND DMGJonesborough, TNMANY TREES DOWN COUNTY WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS54 KMRX 312326
SVRMRX
TNC059-171-179-010000-
/O.NEW.KMRX.SV.W.0151.200731T2326Z-200801T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
726 PM EDT Fri Jul 31 2020

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Washington County in east Tennessee...
  Eastern Greene County in east Tennessee...
  Unicoi County in east Tennessee...

* Until 800 PM EDT.

* At 726 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Greeneville to near Tusculum
  to near Hot Springs, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Johnson City, Greeneville, Erwin, Jonesborough, Tusculum, Banner
  Hill, Midway, Unicoi, Leesburg and Chucky.

This includes Interstate 26 in Tennessee between mile markers 22 and
23, and between mile markers 28 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3612 8235 3609 8240 3601 8246 3595 8256
      3597 8261 3599 8260 3601 8261 3603 8259
      3607 8264 3600 8278 3598 8279 3597 8277
      3594 8280 3632 8282 3634 8232 3625 8234
      3626 8231 3613 8228
TIME...MOT...LOC 2326Z 237DEG 45KT 3631 8272 3614 8271 3594 8274 

HAIL...<.75IN
WIND...60MPH
 
$$

CED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:51 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 2:51 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
251 PM EDT Fri Jul 31 2020

.SHORT TERM... (Today through Tomorrow)...
A line of showers and thunderstorms across Middle Tennessee will
continue move eastward south of the front through the rest of the
afternoon and evening. Satellite imagery shows that the eastern
Tennessee Valley has cleared today allowing temperatures to warm and
the atmosphere to destabilize after the round of morning storms.
Mesoanalysis indicates upwards of 2500 J/kg of MLCAPE over east
Tennessee this afternoon. DCAPE values this afternoon are around 800
J/kg, but very little shear this far north. In addition the PWAT
values will remain very high, close to 2 inches, meaning there will
be abundant moisture for storms to tap into. So the main threats
with storms this afternoon remains strong straight-line winds and
heavy downpours leading to flooding. High resolution CAMs are
indicating this initial wave moves through this afternoon helping to
stabilize and clear out most of the area, but another round moving
out of middle Tennessee up towards the Cumberland Plateau closer to
midnight as the surface low and front move nearer to the region.

With all the rain we've already received and more expected this
evening, we may see fog develop overnight and into the morning
hours, especially along the Cumberland Plateau over towards SW
Virginia where rain will occur later in the evening/night.

Tomorrow, the front will be approaching the region, and another
round of showers and thunderstorms can be expected ahead of it.
Better jet dynamics closer to the low/trough means that storms will
be capable of becoming more organized in the afternoon/evening, but
shear still looks somewhat weak at this point based on forecast
soundings. A lot of it will depend on how much we clear out
tonight/tomorrow ahead of any storm formation. But once again, the
biggest threat with storms tomorrow will be damaging straight-line
winds and heavy downpours leading to flooding.

ABM

.LONG TERM...(Saturday night through Friday)...
Overall, not much change compared to the last long term issuance.
We begin the period with an unseasonably deep trough across the
area. This trough lingers through Tuesday night/Wednesday and will
allow for increased chances for showers and storms.

Saturday night, a surface low is lifting off to the northeast into
the Ohio River Valley. A few lingering storms can be expected from
the afternoon hours but coverage should be on the decrease. The cold
front associated with the low passes through Saturday night but will
get hung up across the Appalachians on Sunday. This will provide
focus for showers and storms through the day but with the highest
POPs along the foothills of the Appalachians and Appalachians
themselves. Chance POPs in place elsewhere. On Monday, another area
of low pressure moves down into the existing trough and into the
Ohio River Valley. The associated cold front will begin to move
across west TN through the day. At the same time, what is currently
Hurricane Isaias, will be approaching the coastal Carolinas and
spreading moisture northwest into the Appalachian region. The
approaching cold front and increasing moisture from Isaias will
provide another day of chance and likely POPs. Tuesday we step back
down to Chance POPs across all areas as drier air moves in behind
the front. Temperatures during this period will be in the low to mid
80s, which is near normal to a few degrees below normal.

Wednesday through Friday the flow begins to become more zonal as the
trough lifts off to the north. During the time, we can expect a
return to normal summer-time conditions where the highest POPs will
be along the high terrain with lower chances down in the valley.
This activity will be diurnally driven, which is what we expect for
this time of year. Temperatures during the last few days of the
period will be warming back into the mid and upper 80s, closer to
normal.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Line of storms currently across Middle Tennessee is expected to
move eastward through the afternoon. Conditions should likely
remain VFR but if/when a storm hits it will quickly degrade with
strong storms. Should recover relatively quickly after storms move
through. Depending on where rain occurs this afternoon/evening we
could see fog develop tomorrow morning, but left it out of the
TAFs due to uncertainty at this time. Another round of storms is
expected tomorrow.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  70  88  68 /  50  50  30  30  30
Knoxville McGhee Tyson Airport, TN  72  91  71  87  68 /  60  50  40  40  30
Oak Ridge, TN                       71  89  69  87  67 /  60  50  40  30  30
Tri Cities Airport, TN              69  90  69  86  66 /  60  50  40  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 2:41 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
241 PM EDT Fri Jul 31 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011845-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
241 PM EDT Fri Jul 31 2020 /141 PM CDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A round of storms is expected this afternoon through this
evening. A moist and unstable airmass will produce scattered
strong to possible severe thunderstorms. Main concern will be
torrential rains and potentially more flash flooding. Isolated
damaging winds are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible late Saturday afternoon
into the evening. Best chances for severe weather will generally
be along and west of Interstate 75. The main threat from these
storms will be isolated damaging wind gusts. Heavy rainfall with
these storms could also lead to the possibility of localized flash
flooding.

A strong to marginally severe storm cannot be ruled out again on
Sunday afternoon across northeast Tennessee and southwest
Virginia with an isolated damaging wind gust being the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again on
Saturday.

In the hours before

Local storm report, Jul 31, 6:11 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 SW BRICEVILLE         36.12N 84.23W
07/31/2020                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN IN DUTCH VALLEY.

&&

GARUCKAS
Local storm report, Jul 31, 6:26 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     HALLS                   36.09N 83.93W
07/31/2020                   KNOX               TN   BROADCAST MEDIA

            PARTIAL BARN COLLAPSE IN HALLS FROM STRONG
            WINDS.

&&

GARUCKAS
Local storm report, Jul 31, 6:31 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     HUNTSVILLE              36.42N 84.49W
07/31/2020                   SCOTT              TN   BROADCAST MEDIA

            SNAPPED TREES AND DOWNED POWER LINES IN
            HUNTSVILLE.

&&

GARUCKAS
Special weather statement, Jul 31, 6:34 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT Fri Jul 31 2020

TNZ039>043-070-312300-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-
634 PM EDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...NORTHERN
COCKE...CENTRAL GREENE AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 700 PM
EDT...

At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Russellville to near White Pine to 6 miles
south of Baneberry. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Morristown, Greeneville, Newport, White Pine, Baneberry,
Parrottsville, Russellville, Mosheim, Bulls Gap and Baileyton.

LAT...LON 3633 8271 3617 8279 3594 8293 3594 8339
      3613 8328 3627 8324 3628 8312 3624 8307
      3628 8303 3627 8302 3630 8298
TIME...MOT...LOC 2234Z 263DEG 41KT 3626 8318 3614 8323 3596 8332

CED
Local storm report, Jul 31, 6:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     TAZEWELL                36.46N 83.57W
07/31/2020                   CLAIBORNE          TN   TRAINED SPOTTER

            LOTS OF TREES AND POWER LINES DOWN IN
            TAZEWELL WITH POWER OUTAGES. ONE TREE FELL
            ON A HOUSE NEAR CANE CIRCLE, AND ONE HOUSE
            HAS SIDING BLOWN OFF.

&&

GARUCKAS
Special weather statement, Jul 31, 6:58 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
658 PM EDT Fri Jul 31 2020

TNZ016-017-042-044-312345-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
658 PM EDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...EASTERN
HAWKINS...WASHINGTON AND NORTHERN GREENE COUNTIES UNTIL 745 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Sneedville to near
Surgoinsville to 6 miles southeast of Rogersville to 8 miles
northwest of Greeneville. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Rogersville, Jonesborough,
Surgoinsville, Spurgeon, Midway, Colonial Heights and Gray.

LAT...LON 3640 8228 3640 8230 3626 8234 3622 8237
      3622 8306 3632 8298 3640 8297 3654 8306
      3655 8305 3656 8299 3655 8298 3655 8296
      3654 8295 3657 8289 3660 8268 3660 8240
      3654 8225
TIME...MOT...LOC 2258Z 257DEG 32KT 3650 8297 3642 8291 3634 8291 3624
8295

CED

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:28 AM EDTAreal Flood AdvisoryMRXCampbell, Scott3 hr
Jul 31, 5:52 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Cocke, Grainger, Greene, Hamblen and 5 more3 hr
Jul 31, 4:20 PM EDTSpecial Weather StatementMRXRoane25 min
Jul 31, 4:24 PM EDTSevere Thunderstorm WarningMRXRhea, Roane21 min
Jul 31, 4:42 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott48 min
Jul 31, 5:10 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union50 min
Jul 31, 5:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union36 min
Jul 31, 5:50 PM EDTSpecial Weather StatementMRXBlount25 min
Jul 31, 5:55 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union35 min
Jul 31, 6:16 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier29 min
Jul 31, 6:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins32 min
Jul 31, 6:34 PM EDTSpecial Weather StatementMRXGreene26 min
Jul 31, 6:58 PM EDTSpecial Weather StatementMRXHawkins, Sullivan, Washington47 min
Jul 31, 7:00 PM EDTSevere Thunderstorm WarningMRXCocke, Greene30 min
Jul 31, 7:16 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington29 min
Jul 31, 7:52 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.